Winter Storm, Marquette
- When
- March 21, 5:00 AM CST to March 22, 2:00 AM CST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
5 inches over a 21-hour period on March 21st and 22nd. Overall, snow-water ratios were on the order of 10:1 to 12:1.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
The final widespread winter storm of the 2007-08 winter season affected most of south-central and southeast Wisconsin with a combination of heavy snowfalls of 6 to 18.5 inches over a 21-hour period on March 21st and 22nd. Overall, snow-water ratios were on the order of 10:1 to 12:1. The snow started off on the wet side during the pre-dawn hours and even some ice pellets mxied in during the early morning hours. As the day wore on convective bands formed which intensified snowfall rates to 1 to 2 inches per hour at times on a local basis. Thundersnow was reported. Milwaukee Mitchell Field closed down from noon through the end of the storm because the snowplow crews couldn't keep up with accumulations and occasional visibilities down to 1/8 to 1/4 mile. A couple dozen flights were canceled at Madison Truax Field. Numerous civic events, meetings, church services, and even some schools were canceled or closed. The Milwaukee metro bus system closed down during the storm. Hundreds of vehicle accidents were reported by the media with some vehicles rolling over in roadside ditches. There were probably a dozen or so accidents that resulted in minor injuries. During the last few hours of the storm the snow became drier. A severe weather spotter on the southwest side of Madison indicated that the snowflakes were big and fluffy and were piling up like feathers.
Specific snow accumulations include: 18.5 and 17.7 at two different locations in West Allis, 16.5 in Greenfield, 16.4 in Brown Deer, 16 in Hales Corner/Whitnall Park, 15.5 at Brookfield 2 NE, 15.2 in Saukville, 15.1 at Kenosha 6NW, 15 in Downtown Waukesha and Lannon, 14.8 in the Civil Town of Westford (west of Beaver Dam) and Caledonia, 14.5 at Mt. Mary College in Milwuakee, 14.9 in Richfield, 14.8 at Holy Hill 2E, 13.5 in Juneau, 14.4 in West Bend, an estimated 14 southeast of Cambria and at Milwaukee 8NW, 12 in East Troy, Paddock Lake, Union Grove and Random Lake, 11.7 in Delafield, 11.4 at Sullivan 3Se (WFO Milwaukee office), 11 at Palmyra 1SW and in Portage, 10.5 just north of Sun Prairie and in Horicon, 10.3 in Baraboo and Lake Geneva, 8 inches in Westfield, Dalton, and extreme southeast Fond du Lac County, 7 to 8 over northern Iowa County, 7.7 at Madison Truax Field (although 9 was reported on the southwest side of the city), and 6 to 7 inches across the northern parts of the counties of Lafeyette, Green, and Rock Counties. During the height of the storm, sustained east-northeast winds of 15 to 25 mph were common along with occasional gusts to 30 to 35 mph. This led to blowing and drifting of the snow in open areas. Synoptically, the center of responsible low pressure tracked from the Black Hills to Omaha to central Illinois to southern Ohio.
The March 21-22nd winter storm, when combined with only one very light snowfall in April, 2008, allowed many observation sites in south-central and southeast Wisconsin to establish new all-time winter season snowfall records. In fact, most locations easily doubled their normal snowfall during the 2007-08 winter season! Included in this March 21-22 winter storm write-up is a graphic showing snowfall totals through the end of March, 2008. This graphic is attached to Dane County. A number of sites exceeded 100 by the end of March, 2008, and a couple locations went slightly over 121 inches! The total winter snowfall of 101.4 at Madison Truax Field crushed the old record of 76.1 set in the the 1978-79 winter. The 99.1 total winter snowfall at Milwaukee Mitchell Field was the 2nd highest total; falling short of the 109.8 measured in the 1885-86 winter season. The greatest 2007-08 winter season snowfall totals in south-central and southeast Wiscosnin were 122.1 at the West Allis coop site and 121.6 at the Germantown coop site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 21, 4:12 AM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
512 AM CDT FRI MAR 21 2008
.SHORT TERM...HEADLINES REMAIN UNCHANGED ACROSS THE FORECAST AREA
WITH SNOW ADVISORIES IN THE FAR NRN COUNTIES AND WINTER STORM WARNINGS
FOR THE REMAINDER OF THE AREA. FRONTOGENETIC BAND BEGINNING TO SET
UP NICELY FROM SRN MN TO SRN WI. STRONG FRONTOGENESIS IN THE 850-700
MB LAYER WILL SLOWLY MOVE E-SEWD TODAY AHEAD OF A SHORTWAVE TROUGH
CURRENTLY OVER THE ERN DAKOTAS. THE FRONTOGENETIC CIRCULATION
SHOULD COUPLE WITH RRQD OF 120 KT JET STREAK LATER THIS AM. DEEP
AND STRONG LIFT WILL OCCUR IN ATM WITH VERY WEAK STATIC STABILITY
AND ACTUALLY SOME ELEVATED CAPE NOTED ON SOUNDINGS. SLANTWISE AND
POSSIBLY UPRIGHT CONVECTION IS EXPECTED AT TIMES.
NAM AND SREF QPF VERY AGGRESSIVE WITH 1.1-1.5 INCHES OF LIQUID
OVER MOST OF WARNED AREA WHILE GFS IS LESSER WITH 0.75-1.00
INCHES. SNOW RATIO IS DIFFICULT WITH 1000-500 MB THICKNESSES
SUGGESTING 12:1 WHILE THE COBB IS HIGHER AND THE UWM SNOW RATIO
PAGE GIVES LESS THAN 9:1 WITH BRISK WINDS CONTRIBUTING TO A LOWER
RATIO. THE GARCIA METHOD IN CONVECTIVE SITUATIONS YIELDS ABOUT A
FOOT OF SNOW WITH MIXING RATIOS AROUND 3 G/KG AVAILABLE IN THE
700-750 MB LAYER. WENT WITH 1.0O-1.3 INCHES OF LIQUID OVER MOST
OF THE SRN CWA USING A 10:1 RATIO. HOWEVER ADDED ON A FEW INCHES
ALONG THE LAKE DUE TO LAKE ENHANCEMENT THIS AFTERNOON AND TNT. SO
10 TO 15 INCHES IN FAR SE WI WITH 8 TO 13 INCHES IN SOUTH CENTRAL
WI AND 4 TO 7 INCHES IN THE FAR NORTH.
.LONG TERM...
NW FLOW DEVELOPS IN THE WAKE OF THE WINTER STORM WITH A SERIES OF
WEAK SHORTWAVE TROUGHS BRINGING SMALL CHANCE OF SNOW SAT NT AND
SUN. COLD ADVECTION WITH 1000-500 MB THICKNESS FROM 516-522 DM AND
SNOW COVER WILL KEEP HIGH TEMPS WILL BELOW NORMAL THIS WEEKEND.
&&
.AVIATION...LOW PRESSURE MOVING FROM SOUTHERN IOWA TO WESTERN
INDIANA BY 06Z SATURDAY. VFR CEILINGS 3500 TO 5000 FEET AGL WITH
MVFR VISIBILITIES 4 TO 6 MILES IN SNOW QUICKLY LOWERING TO
WIDESPREAD IFR CEILINGS AROUND 700 FEET AGL AND VLIFR VISIBILITIES
AT OR BELOW 1/2 MILE IN SNOW BETWEEN 14Z AND 02Z. OCCASIONAL VLIFR
CEILINGS AT OR BELOW 200 FEET AGL IN BANDED SNOW AREAS AND ISOLATED
THUNDERSNOW. AFTER 02Z CEILINGS SLOWLY IMPROVING TO MVFR AROUND 1500
FEET AGL AND VISIBILITIES 3 TO 4 MILES IN SNOW. EAST SURFACE WINDS
AROUND 15 KNOTS WITH GUSTS TO 26 KNOTS SWINGING SLOWLY TO THE
NORTHEAST AFTER 00Z.
&&
.MARINE...EAST WINDS TO 25 KNOTS AHEAD OF LOW PRESSURE PASSING TO
SOUTH OF NEARSHORE WATERS WILL DEVELOP WITH WAVES BUILDING TO 4 TO 7
FEET. WINDS WILL SWING TO THE NORTHEAST OVERNIGHT AS LOW TRACKS INTO
INDIANA.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ056-057-
062-063-067>069.
WINTER STORM WARNING UNTIL 10 PM CDT THIS EVENING FOR WIZ058>060-
064>066-070>072.
SNOW ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ046-047.
SNOW ADVISORY FROM 7 AM THIS MORNING TO 10 PM CDT THIS EVENING
FOR WIZ051-052.
LM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 7 AM CDT SATURDAY
FOR LMZ643>646.
&&
SHORT/LONG TERM...20
AVIATION/MARINE...17HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT FRI MAR 21 2008 WIZ046-047-051-052-056>060-062>072-221000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 500 AM CDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING REMAINS IN EFFECT INTO THIS EVENING FOR MUCH OF SOUTHERN WISCONSIN. A STORM SYSTEM WILL LIKELY PRODUCE FROM 8 TO 15 INCHES OF SNOW ALONG WITH BRISK EAST WINDS. THE HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED TO BE CONCENTRATED ALONG AND SOUTH OF A WISCONSIN DELLS TO PORT WASHINGTON LINE. A SNOW ADVISORY IS IN EFFECT INTO THIS EVENING FROM MARQUETTE COUNTY EAST TO SHEBOYGAN COUNTY FOR 4 TO 7 INCHES OF SNOW. THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. WATER RUNOFF DUE TO MELTING SNOW WILL CONTINUE TO CAUSE SOME AREA RIVERS AND STREAMS TO EXCEED BANKFULL OR FLOOD STAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ABOVE FREEZING TEMPERATURES AND MOISTURE FROM THE NEW SNOWFALL WILL CONTINUE TO CAUSE AREA RIVERS AND STREAMS TO REACH BANKFULL AND FLOOD STAGE. ALL INTERESTS ALONG AFFECTED RIVERS SHOULD REMAIN ALERT...AND MONITOR THE LATEST RIVER STAGE FORECAST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-221000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 500 AM CDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR TODAY AND TONIGHT FOR BRISK EAST TO NORTHEAST WINDS AND HIGH WAVES. THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS AND WAVES WILL APPROACH SMALL CRAFT CONDITIONS MONDAY NIGHT. TZ WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88166, 88167, 88168, 88169, 88170, 88171, 88173, 88174, 88175, 88176, 88177, 88178, 88179, 88180, 88181, 88182, 88183, 88184, 88185, 88186.